Affordable Access

Nocardia farcinica pleuritis in a lepromatous patient with severe necrotizing reaction: an unusual presentation.

Authors
  • Arunthathi, S1
  • Ebenezer, G
  • Daniel, E
  • Sugumaran, S T
  • 1 Department of Medicine, Schieffelin Leprosy Research and Training Center, Karigiri, Vellore District, Tamil Nadu, India 632 106.
Type
Published Article
Journal
International journal of leprosy and other mycobacterial diseases : official organ of the International Leprosy Association
Publication Date
June 2001
Volume
69
Issue
2
Pages
104–107
Identifiers
PMID: 11757165
Source
Medline
License
Unknown

Abstract

A young, male, lepromatous leprosy patient with a severe necrotizing erythema nodosum leprosum reaction treated with prolonged oral steroids and thalidomide developed pleuritis that was caused by a rare opportunistic pathogen, Nocardia farcinica. This organism was resistant to most antibiotics but was susceptible to amikacin and minocycline. During the course of treatment the patient developed severe gastritis which necessitated the removal of clofazimine and the inclusion of an H2 receptor antagonist. Bilateral steroid-induced cataracts needed surgical correction. This case is being presented for its rare opportunistic bacterial infection and for the multiple complications which made treatment difficult.

Report this publication

Statistics

Seen <100 times